Narcan, also known as naloxone, is a medicine that immediately reverses an opioid overdose: an overdose antidote.
Below we have included a brief tutorial on how to respond to an overdose and how to use naloxone.
Where can I get Narcan?
- From Rockland Connects! Join us during our Narcan Drop-in Hours at the Nyack Center.
- From your local pharmacy. Click HERE for a full list of all pharmacies that distribute Narcan/naloxone in Rockland County.
- From overdose reversal trainings hosted by local community organizations.
RESPONDING TO AN OVERDOSE
1. ARE THEY RESPONSIVE?
Shout and shake them, check their breathing. If they are not responding, you can rub your knuckles into their breast bone - this is called a sternal rub. If still no response, they are most likely overdosing.
2. IF NOT, CALL 911.
Tell the police that the person is overdosing, or that they are "unresponsive and not breathing." Under the Good Samaritan law, calling 911 will protect you from getting any legal trouble if, for example, there are drugs at the scene.
3. GIVE THEM NASAL NALOXONE.
If the person comes to, don't let them use drugs again. Naloxone only last 30-90 minutes, meaning that once the naloxone wears off, they can go into an overdose again. Besides saving lives, Naloxone has no side effects. If the person is not overdosing and you give them naloxone, they will only get a wet nose.
4. STAY WITH THEM UNTIL THEY RECEIVE MEDICAL ATTENTION.
If you must leave them, turn them on their side to prevent choking.